Both of the drugs are corticosteroids with pretty much the same effect on illness prescribed for and side effects(weight gain,cushingoid features,insomnia,fat deposits on back and stomach,thinning and bruising of skin,irritability,etc all of these are more pronounced the longer you take the med)
Methylpred(Medrol) is available as a parenteral prep so it can be given orally,thru an intramuscular injection or an IV preparation.Prednisone is an oral medication.
Thank you for your reply. I was recently dx with SLE and was on a short term Prednisone treatment until my follow-up. I'm 37 now but when I was around 13-14yrs old I had "osteochondritis" in my knees and was pretty bad and the Dr. way back then put me on Methylprednisolone for a short time. Since I don't have insurance right now, some neighbors of mine get one or the other (different neighbor, different med) and they rarely use the Rx, so they give me their extra and I wasn't sure which would be a better Rx. Fortunately I just landed a job that offers insurance after 90 days and will be able to get proper treatment from a proper Dr. soon. It sure is a shame to have to get something like this on the street for not being able to see a Dr. & local Health Dept. doesn't Rx this for whatever reason. Usually people are trying to get the pain pills etc. off the street, I just needed something simple but have to get on the "black market". Crazy world we live in! BTW I only take one or the other, I know better than to take them at the same time in case you were wondering. Thaks so much for your answer!
I guess you know w/ predisone you start out w/ a particular dosage, then tapper down. I have had a "down" time twice out of the four times I've taken it. It is really hard to describe, but the best way to describe it is the word - hopelessness. It is MORE than depression. Just be very aware of this possible side affect (which my dr. did not warn me about - shame!) Don't burn any bridges or make any major decisions if this happens. It is usually over in about 5-7 days. Some also experience an increase of lupus or fibromyalgia symptoms toward the tapper time. After this tapper off time is over, you will feel so much better and probably glad you took the medicine.
I too carry an SLE diagnosis and want to say I hope you get your insurance back soon.This medicine is not one to self medicate with although I do understand completely the desire to help alleviate the issues that SLE brings with it.
This medication(methyl or pred)can and will atrophy your adrenals at a certain dose and completly put them down after you go above 7.5mgs which is what the body makes naturally.It is why when you are on the med you must follow a carefully laid out taper plan as to drop too quickly without giving your adrenals time to come back up to speed can cause an adrenal crisis and you can literally die from it.
You should also make sure that you have some sort of identification on you at all times that you are a steroid therapy patient as you must be stress dosed in times of extremely stressful or life threatening emergencies or even dental work.All drs should be able to know you are on this med if they are treating you.If you are on any steroid dose it does compromise your bodies ability to produce and release cortisol in stressful or emergency situations and can lead to further health issue...you literally do not have the capability to manufacture your own cortisol during a "fight or flight" moment and your body will use up what you are artifically supplying it with daily in one instance resulting in more issues because it cannot replace it like it normally would.
This med carries many negative issues with it and does require careful monitoring and a dedicated taper as it does cause withdrawal(like the flu and a symptom flare up)during every drop you make to get off-it requires time and patience it cant just be stopped.
I have been on pred since 7/07 and have never been lower than 5mgs since I started it then(was 60mgs daily)I have been up and down currently at 15mg but never off.Every time I get sick(bronchitis/pneumonia etc)I have to up my dose,when I go to the dentist I have to stress dose and use antibiotics in case they cut my gums while cleaning/filling and it causes infection.
So please if you are going to self-medicate with this med make sure you take precaution and know exactly what you are doing..it can literally be life threatening.Taking someones meds is a bad idea(whether they are pain meds,BP,or whatever)the difference is these really could cause you alot of health issues or even death if you went into adrenal crisis.
Not trying to be mean or hateful just want you and anyone else who reads this thread to realize exactly what these meds are capable of and the trouble that can come from not being on an adequate or appropriate dose or coming off them too quickly.
Hope you are able to get appropriate care quickly.Much luck to you.
my wife was taking prednisone then her doctor changed it to methlpred....
for about a month she has been actin like is depressed and hopeless.. but im not sure if its the meds or stress from having lupus.. im so confused and scared
I had arm pain caused by discs in my neck, I went to the emergency room and thedr. Give methylpred.and stopped my nerve pain it was like a miracle I went to the Dr. And said he could do the surgery for me which was extensive, but if I can keep the pain at bay with meds fine with me, now he give a box pack of prednisone which getting to the difference but it seemed that the methyl pred. Cleaned my lungs out and seemed to be more affective than the prednisone even with the 4 to 10 millgram change I believe I will ask for the methyl pred.when I return
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.